Hail, Sedgwick
- When
- June 8, 3:59 PM CST
- Where
- Sedgwick County, 1.25 mi NNE of Greenwich
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.796, -97.190
Severe thunderstorms developed along a stationary front across South Central and Southeast Kansas. The storms produced hail to the size of golf balls and winds estimated at nearly 100 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed along a stationary front across South Central and Southeast Kansas. The storms produced hail to the size of golf balls and winds estimated at nearly 100 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 1:34 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 234 PM CDT SUN JUN 8 2008 .DISCUSSION... THIS EVENING-TONIGHT: AN UPPER LEVEL PV ANOMALY /1.5PVU/ WILL CONTINUE MOVING INTO THE CENTRAL UNITED STATES FROM THE NORTHWEST. THIS HAS CAUSED THE WARM FRONT FROM SATURDAY TO MOVE SOUTH INTO THE FORECAST AREA. AT 18Z...THE FRONT EXTENDED FROM KMHK-KHUT-KP28. SOME CUMULUS SEEM TO BE GROWING ALONG THIS BOUNDARY AS IT SAGS SOUTH. OVER THE NEXT FEW HOURS...EXPECT CONVECTION TO BEGIN INCREASING AS LOW LEVEL CONVERGENCE/FRONTOGENESIS INCREASES ALONG THE FRONT. FAVORABLE 0-6KM BULK SHEAR OF 40 KNOTS SUGGESTS THAT STORMS COULD ROTATE INITIALLY WITH A HAIL AND WIND THREAT. HOWEVER...THERE IS VERY LITTLE 3-6KM SHEAR...WHICH SUGGESTS THAT STORMS WILL EVOLVE INTO A DAMAGING WIND PRODUCING MCS WITH VERY HEAVY RAINFALL. THIS WILL OCCUR AS THE LOW LEVEL MOISTURE TRANSPORT INCREASES THIS EVENING /QUITE STRONG OVERNIGHT/ AS THE FRONT BECOMES MORE ORTHOGONAL TO THIS MOISTURE TRANSPORT...INCREASING FRONTOGENESIS AND VERY STRONG VERTICAL MOTIONS. WARM CLOUD LAYER DEPTHS NEAR 4KM CONTINUE TO FAVOR THIS ONCE WE TRANSITION FROM A SEVERE CONVECTIVE THREAT TO A WARM RAIN THREAT. MODEL QPF TOTALS FOR THIS EVENT ALL SHOW SOME TYPE OF 9 INCH ACCUMULATION BULLSEYE OVER THE FORECAST AREA. THE FAVORABLE AREA FOR HEAVY RAINFALL HAS SHIFTED SOUTH A BIT TUESDAY: STRONG MOISTURE TRANSPORT DEVELOPS LATE TUESDAY THROUGH TUESDAY NIGHT AS HIGH PRESSURE EXITS TO THE EAST. THERE IS A REASONABLE AMOUNT OF ISENTROPIC LIFT OVER THE FORECAST AREA DURING THIS TIME...SO CANNOT RULE OUT A THUNDERSTORMS. WEDNESDAY: MOISTURE WILL REMAIN IN PLACE WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. LOOKS AS THOUGH THE DRYLINE ACROSS THE HIGH PLAINS WILL PUSH EAST ALONG WITH THE SURFACE LOW. THIS IS A GREAT SETUP FOR A FEW ISOLATED DISCREET SUPERCELLS. THE MID LEVEL WINDS REMAIN RELATIVELY ORTHOGONAL TO THE DRYLINE ALLOWING FOR DISCREET SUPERCELLS TO MOVE OFF OF THE DRYLINE. THE ECMWF HAS TRENDED IN THE CORRECT DIRECTION IN DEVELOPING CONVECTION ALONG THE DRYLINE. CONFIDENCE IS MODERATE FOR A SEVERE WEATHER THREAT. THURSDAY-FRIDAY: ACTIVE PATTERN CONTINUES WITH THE NEXT STRONG PV ANOMALY MOVING INTO THE REGION LATE THURSDAY. THIS WILL INCREASE THE DEEP LAYER SHEAR IN SUPPORT OF SEVERE THUNDERSTORMS AHEAD OF THE FRONT. CONFIDENCE IS MODERATE IN THIS AND IS INCREASING GIVEN THE CONSISTENCY IN THE MODELS IS SHOWING THIS AND THAT...RELATIVELY SPEAKING...THE PREDICTABILITY OF THE ATMOSPHERE HAS BEEN ABOVE NORMAL FOR THIS TIME OF YEAR. SATURDAY-SUNDAY: THE DRYLINE REMAINS OVER WESTERN KANSAS DURING THE PERIOD. MID AND UPPER LEVEL FLOW FAVORABLE FOR ANY STORMS THAT DO DEVELOP TO MOVE INTO THE WESTERN PORTION OF THE FORECAST AREA. AT THIS TIME...WILL CONTINUE WITH A SMALL CHANCE OF THUNDERSTORMS. KRC && .AVIATION... FOR THE 18Z TAF SUITE...COLD FRONT MOVING ACROSS CENTRAL KANSAS WILL SLOW AS IT MOVES ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON. THIS FRONT WILL BE THE FOCUS FOR STRONG/SEVERE CONVECTION EARLY THIS EVENING. THE FRONT IS EXPECTED TO THEN PUSH SOUTH INTO NORTHERN OKLAHOMA TONIGHT WITH MORE WIDESPREAD/ELEVATED CONVECTION DEVELOPING JUST NORTH OF SURFACE FRONT...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. OCCASIONAL MVFR CIGS AND VSBYS EXPECTED WITH CONVECTION/HEAVY PRECIP OVERNIGHT AFFECTING THE KHUT/KICT AND KCNU TAF SITES. SOME MVFR CIGS ARE POSSIBLE ACROSS CENTRAL KANSAS AND THE KRSL-KSLN TAF SITES AS WELL...THOUGH MOST PRECIP/CONVECTION SHOULD STAY MAINLY SOUTH OF I-70. OUTSIDE OF ANY CONVECTION...THE GUSTY SOUTH TO SOUTHWEST WINDS WILL SUBSIDE AS FRONT NEARS LATE THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 77 57 85 / 100 30 10 20 HUTCHINSON 58 80 56 86 / 90 20 10 20 NEWTON 59 76 56 83 / 100 30 10 20 ELDORADO 61 76 56 82 / 100 40 10 10 WINFIELD-KWLD 64 76 56 84 / 100 50 10 10 RUSSELL 56 82 55 86 / 60 10 0 20 GREAT BEND 56 80 56 85 / 70 10 0 20 SALINA 59 81 58 85 / 70 10 0 20 MCPHERSON 58 79 56 85 / 90 20 10 20 COFFEYVILLE 67 72 57 84 / 90 80 20 10 CHANUTE 67 74 57 83 / 100 70 20 10 IOLA 65 75 58 84 / 100 60 10 10 PARSONS-KPPF 67 73 57 84 / 90 80 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ052-053- 068>072-083-092>096-098>100. FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ052-053- 068>072-083-092>096-098>100. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ050-051-067-082- 091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUN 8 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT AS A COLD FRONT STALLS ACROSS SOUTHERN KANSAS. WITH WIDESPREAD RAINFALLS OF 2 TO 3 INCHES LIKELY AND ISOLATED AMOUNTS TO 5 INCHES POSSIBLE...FLASH FLOODING IS LIKELY...ESPECIALLY TONIGHT. THEREFORE A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS FROM LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE MONDAY MORNING...ESPECIALLY ALONG AND SOUTHEAST OF THE TURNPIKE...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDDAY. MORE THUNDERSTORMS ARE FORECAST FOR MOST AREAS FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AND MAY BE SEVERE WITH LARGE HAIL... DAMAGING WINDS...AND EVEN A FEW TORNADOES. THE POTENTIAL FOR SUCH ACTIVE WEATHER APPEARS TO BE INCREASING...SO ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS AS THIS...TOO...MAY BE A VOLATILE SITUATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS EVENING...ESPECIALLY IN SOUTH- CENTRAL AND SOUTHEAST KANSAS. ALSO...ANY PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 212 PM CDT SUN JUN 8 2008 KSZ051-052-067-068-082-083-081945- HARVEY-KINGMAN-MARION-MCPHERSON-RENO-SEDGWICK- 212 PM CDT SUN JUN 8 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY...KINGMAN...MARION...MCPHERSON...RENO AND NORTHWEST SEDGWICK COUNTIES... AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEHIGH TO 7 MILES EAST OF PRETTY PRAIRIE...AND MOVING NORTHEAST AT 34 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN JUN 8 2008 KSZ052-068-082015- HARVEY-MARION- 253 PM CDT SUN JUN 8 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND MARION COUNTIES... AT 250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLNVILLE TO WALTON...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT SUN JUN 8 2008 KSZ091-082130- HARPER- 401 PM CDT SUN JUN 8 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF SHARON...OR 13 MILES SOUTHEAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 34 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 424 PM CDT SUN JUN 8 2008 KSZ082-083-091-082215- HARPER-KINGMAN-SEDGWICK- 424 PM CDT SUN JUN 8 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER...KINGMAN AND SEDGWICK COUNTIES... AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ZENDA...OR 17 MILES NORTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 41 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 452 PM CDT SUN JUN 8 2008 KSZ068-069-083-082230- BUTLER-HARVEY-SEDGWICK- 452 PM CDT SUN JUN 8 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...HARVEY AND SEDGWICK COUNTIES... AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF NORTHEAST WICHITA...OR 14 MILES NORTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 33 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
34 thunderstorm wind, 13 hail. Local standard time, as filed.
The hail ranged from pea to quarter size at the south exit of the Kansas Turnpike in El Dorado.
Two foot diameter tree blown down and is blocking westbound traffic on Highway 54.
Six car windshields were broken from debris kicked up by high winds.
Quarter sized hail occurred at the El Dorado Correctional Facility.
Law Enforcement reported golf ball sized hail along with 60 mph winds.
Law enforcement reported 60 mph winds along with golf ball sized hail.
Wind gusts estimated at 100 mph blew down numerous trees and removed roofs to several sheds.
Numerous 2 to 3 inch diameter tree limbs were blown down throughout the city.
Wind gusts as high as 70 mph were estimated from Winfield City Lake to several miles west of Burden.
Thunderstorm winds knocked down several power poles northeast of Winfield as well as west of Burden.
A tree was blown down onto a car damaging the car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117142, 117118, 117119, 117120, 117127, 117128, 117129, 117159, 117130, 117165, 117131, 117138, 117144, 117147, 117139, 117140, 117167, 117163, 117925, 117916, 117927, 117243, 117244, 117177, 117185, 117186, 117917, 117926, 117842, 117838, 117840, 117190, 117241, 117175, 117184, 117918, 117913, 117914, 117912, 117915, and more.